Kansas, 2005

Flash Flood and Damaging Winds in Kansas, June 12, 2005

June 12, 2005 · NWS EAX · 3 events in 2 counties and zones

2 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 12, 11:22 AM CST, 3 hours 57 minutes earlier.

Area forecast discussion, Jun 12, 11:22 AM CST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1222 PM CDT SUN JUN 12 2005

.DISCUSSION...

SOME ADJUSTMENT TO THE FORECAST FOR THE AFTERNOON HORUS. STORMS FROM
THE FIST COMPLEX THIS MORNING ARE NOW JUST ABOUT TO EXIT THE CWA
INTO CENTRAL IOWA. CONVECTION TO OUR WEST...IN CENTRAL KANSAS...HAS
BEGUN TO ERODE ON ITS EAST SIDE AS IT APPEARS TO BE RUNNING INTO
SUBSIDENCE LEFT IN THE WAKE OF THIS MORNING COMPLEX. SO...I HAVE
PULLED THE LIKELY POPS FROM THE WEST HALF OF THE FORECAST AREA FOR
THIS AFTERNOON. HOWEVER...WITH THE SOLAR INSULATION THAT WILL SPREAD
NORTH ACROSS EASTERN KANSAS AND WESTERN MISSOURI AS THE CLOUDS
DISSIPATE I HAVE LEFT HIGH CHANCE (50%) POPS ACROSS THE KANSAS
MISSOURI BORDER. MINOR ADJUSTMENTS ALSO MADE TO TEMPERATURES...
PUSHING THEM DOWN IN THE NORTHWEST CORNER...AND LIFTING THEM IN THE
SOUTHEAST.

CUTTER

&&

.PREV DISCUSSION...

335 AM...
MAIN FORECAST FOCUS CONTINUES TO BE ON PRECIPITATION AND CONVECTIVE
CHANCES UNTIL TUESDAY.

A LINE OF CONVECTION DEVELOPED AROUND MIDNIGHT FROM NEAR WICHITA
NORTHEAST TO LINN COUNTY KANSAS. THE ACTIVITY WAS ASSOCIATED WITH AN
INSTABILITY AXIS/MID LEVEL FRONT AND DEVELOPED WITHIN THE EASTWARD
EXTENSION OF THE 850MB THETA-E RIDGE. AM EXPECTING THIS CONVECTION
TO CONTINUE TO PUSH EVER SO SLIGHTLY NORTHEAST INTO THE SOUTHWEST
PORTION OF THE FORECAST AREA THIS MORNING...PRIOR TO THE ARRIVAL OF
THE WESTERN STORM COMPLEX. FURTHER WEST...A MESOSCALE CONVECTIVE
COMPLEX DEVELOPED OVERNIGHT OVER THE PANHANDLES OF TEXAS AND
OKLAHOMA. THIS COMPLEX WILL PUSH NORTHEAST TODAY...AND IS EXPECTED
TO REACH THE WESTERN PORTION OF THE FORECAST AREA BY MID
MORNING. HAVE LOWERED MAXIMUM TEMPERATURES SEVERAL DEGREES FOR
TODAY...MAINLY ACROSS EXTREME EASTERN KANSAS THROUGH WESTERN AND
NORTHWEST MISSOURI WITH THE MORNING/MIDDAY ARRIVAL OF THE STORM
COMPLEX AND ASSOCIATED CLOUD COVER. GUIDANCE NUMBERS HAVE ALSO
EXHIBITED THIS DOWNWARD TREND.

AFTER THE STORM COMPLEX MOVES INTO THE FORECAST AREA...THE FORECAST
MODELS TRY TO REDEVELOP CONVECTION BETWEEN THIS AFTERNOON AND
EVENING...WITH THE MOST FAVORED PLACEMENT BEING ACROSS NORTHERN
MISSOURI. THUS...HAVE CONTINUED SIMILAR PRECIPITATION CHANCES
THROUGH THIS EVENING. CANT RULE OUT ISOLATED SEVERE STORMS
TODAY...BUT THINK THE BETTER CHANCES FOR SEVERE ACTIVITY WILL BE
MONDAY.

THE MAIN SURFACE FRONT THAT HAS HUNG OUT TO OUR WEST DURING THE LAST
WEEK OR SO...WILL FINALLY GET A PUSH INTO THE FORECAST AREA ON
MONDAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF AND ALONG THE
FRONTAL BOUNDARY OVERNIGHT TONIGHT AS A SHORTWAVE ROUNDS THE BASE OF
THE NEGATIVELY TILTED UPPER TROUGH. A 30 TO 40 KT LOW LEVEL JET IS
ALSO PROGGED TO FOCUS INTO EASTERN KANSAS...WITH PRECIPITABLE WATER
IN EXCESS OF 1.5 INCHES AVAILABLE. CONVECTIVE MODE POINTS TO
POSSIBLE SQUALL LINE DEVELOPMENT. IN ADDITION TO POSSIBLE SEVERE
STORMS...THIS ADDITIONAL ROUND OF POTENTIALLY HEAVY RAINFALL MAY
CAUSE MORE FLOODING PROBLEMS IN THE FORECAST AREA...WITH MANY COUNTY
FLASH FLOOD GUIDANCE VALUES AT OR BELOW ONE INCH FOR THREE HOURS.
THIS SUPPORTS THE ISSUANCE OF THE FLOOD WATCH ALREADY POSTED FOR
NOON TODAY THROUGH NOON ON MONDAY.

THE THREAT FOR SEVERE STORMS LOOKS TO INCREASE AGAIN MONDAY
AFTERNOON AND EVENING WITH INCREASING CAPE AND SHEAR...AND
STEEPENING LAPSE RATES. THE DIFFLUENT ZONE OF THE UPPER JET IS
FORECAST TO BECOME ORIENTED ACROSS THE FORECAST AREA MONDAY
AFTERNOON IN CONJUNCTION WITH THE CLOSED UPPER LOW ENTERING WESTERN
IOWA. THIS COULD BECOME THE SET UP FOR STRONG TO SEVERE CONVECTION
MONDAY AFTERNOON AND EVENING...DEPENDING UPON THE AMOUNT OF
DESTABILIZATION THAT WILL BE POSSIBLE FOLLOWING THE EXPECTED MORNING
CONVECTION.

AS WE HEAD INTO TUESDAY...THE SURFACE LOW WILL LIFT FURTHER
NORTHEAST ALONG WITH THE CLOSED UPPER LOW. THE EXIT OF THESE
FEATURES WILL BRING AN END TO OUR PRECIPITATION CHANCES BY MID WEEK.
NO CHANGES MADE PAST TUESDAY.

STOFLET

952 PM CDT SAT...
EXPECT SHOWERS AND THUNDERSTORMS TO OVERSPREAD THE CWA ON SUNDAY
AFTERNOON INTO MONDAY...AS THE SHORTWAVE TROUGH OVER THE FOUR
CORNERS REGION EJECTS NORTHEAST ACROSS THE CENTRAL/NORTHERN PLAINS.
THE ENTRANCE REGION OF THE UPPER LEVEL JET OVER EASTERN KANSAS WILL
PROVIDE ADDITIONAL SUPPORT FOR ENHANCED LIFT AND ASSOCIATED
PRECIPITATION LATE SUNDAY. WITH SATURATED GROUND CONDITIONS AND
RESULTANT LOW FLASH FLOOD GUIDANCE VALUES...HAVE DECIDED TO ISSUE A
FLOOD WATCH FOR THE ENTIRE FORECAST AREA FROM NOON SUNDAY TO NOON
MONDAY.

SCHMIT

736 PM CDT SAT...
CONVECTION CONTINUES TO DEVELOP ACROSS SOUTH CENTRAL KANSAS AND
NORTHERN OKLAHOMA THIS EVENING IN BAROCLINIC ZONE AHEAD OF THE
SHORTWAVE TROUGH OVER THE FOUR CORNERS REGION. THIS AREA CORRELATES
WELL WITH RUC SURFACE BASED CAPE ANALYSIS OF 2500+ J/KG AND BULLSEYE
OF HIGHEST INSTABILITY. ANTICIPATE THIS ACTIVITY TO INCREASE IN
COVERAGE THIS EVENING AS THE LOW LEVEL JET INTENSIFIES. WILL LIKELY
SEE CONVECTION EVOLVE INTO A COMPLEX TONIGHT AS UPPER LEVEL
DIFFLUENCE AHEAD OF THE ADVANCING SHORTWAVE TROUGH OFFERS ADDITIONAL
SUPPORT. CANNOT RULE OUT AN ISOLATED CELL OR TWO THIS EVENING...BUT
ANTICIPATE THE BULK OF THE ACTIVITY TO REMAIN TO THE WEST OF THE
CWA THIS EVENING (WHICH IS CONFIRMED BY THE 18Z NAM). HAVE LOWERED
POPS TO THE SLIGHT CHANCE CATEGORY UNTIL AFTER MIDNIGHT...WITH
CHANCE POPS SPREADING FROM WEST TO EAST ACROSS THE AREA DURING THE
EARLY MORNING HOURS ON SUNDAY.

SCHMIT

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH ALL ZONES 12 PM CDT SUNDAY TO 12 PM CDT MONDAY.
KS...FLOOD WATCH ALL ZONES 12 PM CDT SUNDAY TO 12 PM CDT MONDAY.
Hazardous weather outlook, Jun 12, 12:05 PM CST, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
105 PM CDT SUN JUN 12 2005

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-131100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-
SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN-MACON-PLATTE-CLAY-RAY-
CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-
JOHNSON-PETTIS-COOPER-BATES-HENRY-
105 PM CDT SUN JUN 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS IN NORTHEAST MISSOURI EARLY THIS AFTERNOON MAY
STRENGTHEN A BIT WITH A SLIGHT CHANCE OF MARGINALLY SEVERE HAIL AND
WINDS BEFORE THEY EXIT THE REGION BY MID AFTERNOON. AN AREA OF
SHOWERS AND THUNDERSTORMS THAT WAS IN CENTRAL KANSAS THIS MORNING
WILL SLOWLY MOVE INTO EASTERN KANSAS AND WESTERN MISSOURI BY EARLY
EVENING WITH MARGINALLY SEVERE WEATHER POSSIBLE BY EARLY EVENING IN
EXTREME EASTERN KANSAS. HOWEVER...OF MORE CONCERN WILL BE STORMS
DEVELOPING IN OKLAHOMA THIS AFTERNOON WHICH ARE EXPECTED TO MOVE
NORTHEAST INTO MISSOURI OVERNIGHT TONIGHT. THOSE STORMS WILL HAVE
THE POTENTIAL OF PRODUCING SEVERE WEATHER...WITH DAMAGING WINDS AND
HAIL THE MAIN CONCERN.

ALSO...WITH THE WET GROUND...ANY ADDITIONAL HEAVY RAIN WILL FURTHER
AGGRAVATE THE FLOODING PROBLEMS FOR THE OUTLOOK AREA. ALREADY SOME
RIVERS HAVE FLOODING OCCURRING AND A FLOOD WATCH REMAINS IN EFFECT
UNTIL MONDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ONGOING CONVECTION MOVING INTO THE AREA LATE TONIGHT WILL CONTINUE TO
MOVE THROUGH MISSOURI DURING THE DAY ON MONDAY...WITH SEVERE
THUNDERSTORMS POSSIBLE. THE MAIN THREAT IN THE MORNING WOULD STILL
BE HAIL AND DAMAGING WINDS. BY AFTERNOON...PORTIONS OF CENTRAL
MISSOURI MAY GET ENOUGH HEATING TO INCREASING THE INSTABILITY. WIND
SHEAR PROFILES WOULD SUGGEST ALONG WITH DAMAGING WINDS AND
HAIL...ISOLATED TORNADOES MAY ALSO OCCUR. ALL THE SEVERE THREAT
SHOULD END FOR THE OUTLOOK AREA BY EARLY EVENING AS THE STORMS MOVE
OFF TO THE SOUTH AND EAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...AND AGAIN DURING THE DAY
ON MONDAY.

PC

In the hours before

Special weather statement, Jun 12, 2:03 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
303 PM CDT SUN JUN 12 2005

MOZ040-122045-
HOWARD-
303 PM CDT SUN JUN 12 2005

...SIGNIFICANT WEATHER ALERT FOR SOUTHERN HOWARD COUNTY...

AT 300 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ESTILL...OR 6 MILES NORTH OF BOONVILLE...
MOVING EAST AT 5 MPH.

THIS STORM WILL BE...
  NEAR NEW FRANKLIN BY 310 PM CDT.

SMALL HAIL...TORRENTIAL RAIN...AND WINDS AROUND 50 MPH ARE EXPECTED
WITH THIS STORM.

CUTTER
Special weather statement, Jun 12, 2:39 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
339 PM CDT SUN JUN 12 2005

KSZ103>105-122145-
JOHNSON-LEAVENWORTH-WYANDOTTE-
339 PM CDT SUN JUN 12 2005

...SIGNIFICANT WEATHER ALERT FOR LEAVENWORTH...WESTERN JOHNSON AND
WESTERN WYANDOTTE COUNTIES...

AT 336 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
INTENSE THUNDERSTORMS NEAR OVERBROOK...OR 12 MILES NORTHEAST OF
LYNDON...MOVING NORTHEAST AT 50 MPH. THESE STORMS HAVE A HISTORY OF
PRODUCING 60 TO 70 MPH WINDS.

THIS STORM WILL BE...
  NEAR LINWOOD BY 415 PM CDT.
  NEAR BASEHOR BY 425 PM CDT.
  5 MILES NORTHWEST OF EDWARDSVILLE BY 430 PM CDT.

PEOPLE IN JOHNSON...LEAVENWORTH AND WYANDOTTE COUNTIES...INCLUDING
THE CITIES OF LINWOOD...TONGANOXIE...BONNER SPRINGS AND BASEHOR...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

HUDSON
Special weather statement, Jun 12, 2:47 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
347 PM CDT SUN JUN 12 2005

KSZ025-057-060-102>105-MOZ002>007-011>016-020>024-028>032-037>039-
043>045-053-054-130400-
ANDREW MO-ATCHISON KS-BATES MO-BUCHANAN MO-CALDWELL MO-CARROLL MO-
CASS MO-CHARITON MO-CLAY MO-CLINTON MO-DAVIESS MO-DE KALB MO-
DONIPHAN KS-GENTRY MO-GRUNDY MO-HARRISON MO-HENRY MO-HOLT MO-
JACKSON MO-JOHNSON MO-JOHNSON KS-LAFAYETTE MO-LEAVENWORTH KS-LINN MO-
LINN KS-LIVINGSTON MO-MERCER MO-MIAMI KS-NODAWAY MO-PETTIS MO-
PLATTE MO-PUTNAM MO-RAY MO-SALINE MO-SULLIVAN MO-WORTH MO-
WYANDOTTE KS-
347 PM CDT SUN JUN 12 2005

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 467...IN EFFECT UNTIL 1100 PM CDT SUNDAY EVENING. THIS
SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

ANDREW...BATES...BUCHANAN...CALDWELL...CARROLL...CASS...CHARITON...
CLAY...CLINTON...DAVIESS...DE KALB...GENTRY...GRUNDY...HARRISON...
HENRY...HOLT...JACKSON...JOHNSON...LAFAYETTE...LINN...LIVINGSTON...
MERCER...NODAWAY...PETTIS...PLATTE...PUTNAM...RAY...SALINE...SULLIVAN
AND WORTH.

IN KANSAS:

ATCHISON...DONIPHAN...JOHNSON...LEAVENWORTH...LINN...MIAMI AND
WYANDOTTE.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE ATCHISON...
BETHANY...BUTLER...CHILLICOTHE...CLINTON...HARRISONVILLE...KANSAS
CITY...MARSHALL...MARYVILLE...OLATHE...PAOLA...SEDALIA...ST JOSEPH...
TRENTON AND WARRENSBURG.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

CUTTER
Local storm report, Jun 12, 3:19 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
419 PM CDT SUN JUN 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     TSTM WND GST     1 W RENO                39.05N 95.14W
06/12/2005  65 MPH           LEAVENWORTH        KS   AMATEUR RADIO

&&

LEINS

The radar

The Pleasant Hill radar (KEAX), 80 km away, was scanning. The volume nearest the first event began at 21:17 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Leavenworth

When
June 12, 3:19 PM CST
Where
Leavenworth County, 1 mi W of Reno
Measured
57 kt (66 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
39.050, -95.133

Flash Flood, Leavenworth

When
June 12, 4:00 PM CST to 8:00 PM CST
Where
Leavenworth County, Jarbalo
Reported by
EMERGENCY MANAGER
Coordinates
39.200, -95.067

8 inches of water covered intersection of K92 and K32.

Thunderstorm Wind, Johnson

When
June 12, 4:30 PM CST
Where
Johnson County, 1 mi S of Westwood
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.017, -94.617

Trees reported down with power out around 49th Terrace and Rainbow Boulevard.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5460394, 5460395, 5460393.